Rip Current, Central Cook County
- When
- June 21, 7:30 PM CST
- Where
- Central Cook County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.895, -87.646 (the zone’s center; the record gives no point)
A 19 year old woman was seen struggling in Lake Michigan near Chicago's Foster Beach before sinking below the surface. Rescue crews searched for the woman and eventually postponed the search until the next morning when her body was found.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 19 year old woman was seen struggling in Lake Michigan near Chicago's Foster Beach before sinking below the surface. Rescue crews searched for the woman and eventually postponed the search until the next morning when her body was found. Northeast winds were reported to have suddenly increased and waves increased into the 3 to 4 foot range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 21, 5:23 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 623 PM CDT Wed Jun 21 2023 .SHORT TERM... Issued at 207 PM CDT Wed Jun 21 2023 Through Thursday night... The forecast in the short term is awfully quiet and uneventful; what else is new? A rex blocking pattern overhead continues to keep the weather at ease over most of the Midwest. A little bit of diurnally- driven cumulus has managed to pop up recently over some spots but most across the area are sitting under sunny skies this afternoon. Temperatures have managed to warm into the middle and upper 80s across inland areas today while communities near the lake are being held in the upper 70s. Overnight, those temperatures will be dropping into the upper 50s and lower 60s. There is building confidence in a period of scattered to broken cloud cover developing tonight, particularly east of I-55, with a plume of mid level moisture forecast to be advected over the area on the northern periphery of the low. Tomorrow will see mostly sunny to partly cloudy skies and highs back in the middle to upper 80s, again with 70s expected nearer to the lake. There are a couple of pieces of guidance that want to throw up a few diurnally-driven convective showers across parts of the southern and southeastern CWA tomorrow afternoon given modest moisture availability and in the wake of a few weak vort lobes. Given that any precip tomorrow remains an unpopular opinion among models, decided to keep the area dry in the forecast for now. Doom && .LONG TERM... Issued at 242 PM CDT Wed Jun 21 2023 Friday through Wednesday... Key Forecast Messages: * Very warm/hot temperatures inland Saturday and likely area-wide on Sunday * Chance of thunderstorms late Saturday night-Sunday PM, especially Sunday PM, with a conditional strong to severe t-storm threat Friday and Saturday will be similar weather wise to what we've seen already this week, very warm to hot temperatures inland, and cooler near the lake. Undercut dew points during peak heating to bring them closer in line with the better performing drier (lower Td) guidance in this drought-stricken stretch. 850 mb and 925 mb temps will climb from mid-upper teens and lower-mid 20s Celsius to around 20/low 20s and mid-upper 20s Celsius respectively from Friday into Saturday. This will correspond to highs in the 83-90F range inland on Friday warming to the 89-94F range on Saturday. Nature's AC (Lake Michigan) will keep shoreline locations in the low-mid 70s on Friday and mid 70s to around 80F on Saturday. Saturday night's forecast will partially hinge upon dew points likely more aggressively mixing out Saturday PM, closer to the recent ECMWF runs. A fairly stout short-wave over the northern Plains, with associated surface low and trailing cold front, should result in fairly widespread convective initiation extending southward across Iowa and Missouri Saturday evening. Instability axis will likely be sharp west to east across the mid-upper MS Valley. Quickly diminishing instability with eastward extent and unfavorable diurnal timing conceptually favors steady weakening of upstream convection (possible MCS) into the area. Given this thinking, Saturday evening looks dry for most if not the entire area and then capped PoPs at chance overnight, with better signal for weakening convection to push into western half or so of the CWA overnight. Extent of cloud debris from late Saturday night-early Sunday weakening convection and lingering footprint of rain/isolated t-storms will affect exactly how warm Sunday gets. Think that dry advection aloft should help erode clouds and enable highs to reach the upper 80s to lower 90s, with Td at peak heating in upper 50s-mid 60s. Most recent model forecasts suggest that the short- wave, surface low, and cold front trajectory will result in winds veering to breezy west-southwesterly, limiting lower level convergence as lake breeze is likely kept offshore. Moderate height falls extending south from short-wave tracking across Wisconsin *may* be enough for widely scattered thunderstorms to develop ahead of the cold front Sunday afternoon and ending west- east Sunday evening. Sufficient deep layer bulk shear for storm organization and steep mid-level lapse rates makes this period one to watch for a conditional strong-severe threat (damaging downburst winds and hail) even with the uncertainty regarding thunderstorm coverage. As Sunday's wave of note temporarily closes off over the Great Lakes, an impulse pushing southward around it and associated secondary front may bring scattered showers Monday PM, with perhaps a few thunderstorms if weak instability can occur in the cooler and slightly drier air mass. All in all, not looking good for widespread drought relief in the late Saturday night-Monday period, likely followed by at least a few days of primarily dry weather, albeit with a continuation of cooler daytime temps. Castro && .AVIATION... For the 00Z TAFs... There are no significant aviation weather concerns. Northeasterly winds will ease this evening and trend towards light and variable before a northeast wind is reestablished Thursday morning. Some occasional gusts towards 20 kt will once again occur on Thursday afternoon. Carlaw && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 330 PM CDT Wed Jun 21 2023 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-222030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 330 PM CDT Wed Jun 21 2023 /430 PM EDT Wed Jun 21 2023/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Saturday Night through Monday... Limited Thunderstorm Risk at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-222030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 330 PM CDT Wed Jun 21 2023 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Saturday Night through Monday... Limited Thunderstorm Risk. Tuesday... Hazardous conditions for small craft are possible. Castro Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Central Cook County | 2023-06-21 | 19 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099078.